Bone-strengthening drugs for secondary breast cancer
Bisphosphonates are drugs that strengthen the bones, relieve bone pain and reduce the risk of getting a broken bone (fracture).
They are also given to treat high levels of calcium in the blood (hypercalcaemia), which we explain below.
You may be prescribed bisphosphonates to reduce the risk of developing bone problems if you have secondary breast cancer in the bones.
Bisphosphonates can be given as tablets, which are usually taken first thing in the morning. They can also be given by a drip (infusion) in the outpatient department. The main bisphosphonates used are:
zoledronic acid (Zometa®) - given as a drip about once a month
pamidronate (Aredia®) - given as a drip every 3–4 weeks
clodronate (Bonefos®, Loron®) - a tablet that’s taken once or twice a day
ibandronate (Bondronat®) - given as a tablet once a day, or as a drip every 3-4 weeks.
The side effects are usually mild, but can include feeling sick, headaches, and flu-like symptoms such as chills and muscle aches.
Bisphosphonate tablets can sometimes cause diarrhoea, constipation or heartburn. If you’re having bisphosphonates by a drip, side effects can include a temporary increase in bone pain. Your doctor can prescribe painkillers until this wears off.
Very rarely bisphosphonates can cause bone damage (osteonecrosis) in the jaw. Always let your cancer specialist know if you develop any problems with your teeth or jaw.
Having dental treatment or dental problems can increase the risk of osteonecrosis of the jaw. You’ll be advised to have a full dental check-up before you start bisphosphonates. It’s important to let your dentist know if you’re being treated with bisphosphonates.
Our cancer support specialists can give you more information about this side effect.
Denosumab (Xgeva®, Prolia®)
Back to top
This is a new drug that is a type of monoclonal antibody.
It can be used to prevent fractures and bone problems in secondary bone cancer. Denosumab is given as an injection under the skin and may be given when bisphosphonates aren’t suitable.
High levels of calcium in the blood (hypercalcaemia)
Back to top
Secondary breast cancer in the bones may result in extra calcium passing out of the damaged bone into the blood.
High levels of calcium in the blood can make you feel very tired and thirsty, and you may pass lots of urine. It may also make you feel sick or you may become irritable and confused.
It is important that hypercalcaemia is diagnosed quickly so that it can be treated.
Your doctor will put up a drip to give you extra fluids to help to flush out the extra calcium from your body. You’ll also be given bisphosphonates (as a drip) to lower calcium levels. Within a couple of days of having the treatment you will feel much better.